Alabama, 2014Lightning Strike in Alabama, May 30, 2014
May 30, 2014 · NWS HUN · 1 event in 1 county or zone
A strong thunderstorm developed in north central Alabama, producing lightning that did some damage to a house after a large tree limb (after being struck by the lightning) fell on it.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong thunderstorm developed in north central Alabama, producing lightning that did some damage to a house after a large tree limb (after being struck by the lightning) fell on it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 30, 2:40 PM CST, 28 minutes earlier.
Area forecast discussion, May 30, 2:40 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
340 PM CDT FRI MAY 30 2014
.DISCUSSION...
THE LARGELY STAGNANT PATTERN OVER THE TENNESSEE VALLEY CONTINUES. THE
CUTOFF LOW HAS RETROGRADED SLIGHTLY TO RIGHT OVER THE ARKLATEX
BORDER. HOWEVER, A LACK OF ORGANIZED FORCING HAS LED TO CONVECTIVE
INITIATION OVER THE UNDULATING TERRAIN OF EAST TENNESSEE AND
NORTHWEST GEORGIA, WHICH HAS GRADUALLY PROPAGATED WESTWARD ACROSS
JACKSON AND DEKALB COUNTIES. MEANWHILE, CUMULUS FINALLY HAVE ERUPTED
INTO THUNDERSTORMS OVER NORTHWEST ALABAMA AS WELL.
BASED ON RADAR TRENDS THIS AFTERNOON, THE FORECAST WILL INCLUDE
HIGHER POPS OVER NORTHEASTERN ALABAMA THIS EVENING. PATCHY FOG WILL
ALSO BE INCLUDED OVERNIGHT, AS DEWPOINT DEPRESSIONS WILL FALL TO NEAR
ZERO AND MOISTURE WILL BE ADDED BY THE SHOWERS AND STORMS. HOWEVER,
FOG COVERAGE AND DENSITY WILL DEPEND ON LINGERING CLOUD COVER.
MODEL AGREEMENT OVER THE NEXT 5 DAYS IS FAIRLY GOOD. THE UPPER LEVEL
LOW WILL CONTINUE TO RETROGRADE, GETTING SHOVED TO THE SOUTHWEST,
THEN SOUTH, EVENTUALLY ENDING UP IN THE TROPICAL PACIFIC REGION EARLY
NEXT WEEK. THIS WILL PLACE THE TENNESSEE VALLEY IN BETWEEN RIDGES
SUNDAY-MONDAY, THEN NEAR--BUT NOT DIRECTLY UNDER--A BUILDING
SUBTROPICAL RIDGE OVER THE SOUTHERN PLAINS FOR MUCH OF NEXT WEEK.
THIS LIKELY MEANS CONTINUED MAINLY DIURNAL SHOWERS AND STORMS AT
LEAST THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. THERE WILL NOT BE
MUCH SYNOPTIC-SCALE FORCING, BUT THERE WILL NOT BE MUCH CONVECTIVE
INHIBITION OR SUBSIDENCE EITHER. THEREFORE THE FORECAST WILL CONTINUE
TO INCLUDE POPS ABOVE CLIMATOLOGY BUT NOT NECESSARILY AS HIGH AS SOME
OF THE MOS VALUES. IT IS A VERY TYPICAL STORY FOR THE TENNESSEE
VALLEY IN EARLY JUNE.
THERE WILL BE SOME CONVECTIVE ENHANCEMENT SUNDAY AS A SO-CALLED
BACKDOOR FRONT OR WEDGE FRONT PUSHES IN FROM THE EAST. THIS MIGHT
ENHANCE CONVERGENCE AND STORM COVERAGE, DESPITE HAVING AN UPPER HIGH
PARKED OVER THE LOWER APPALACHIANS. ANOTHER MINOR INCREASE IN POPS IS
WARRANTED TUESDAY AND WEDNESDAY AS A FAIRLY ROBUST SHORTWAVE SKIMS
ACROSS THE GREAT LAKES, BUT NEVER MAKES ANY PROGRESS SOUTHWARD. THIS
WILL DRIVE A WEAKENING FRONT INTO TENNESSEE, BUT IT WILL WASH OUT
WEDNESDAY MORNING.
MODELS DIVERGE MID TO LATE WEEK. THE ECMWF IS STRONGER AND DEEPER
WITH THE RIDGE, AND THUS STRONGER WITH THE SUBSIDENCE AND DRIER AND
HOTTER OVERALL, WHEREAS THE GFS KEEPS THE REGION ON THE OUTER
PERIPHERY OF THE RIDGE. HIGH TEMP FORECASTS WILL BE BUMPED UP A FEW
DEGREES IN LINE WITH THIS SCENARIO, TAKING MUCH OF THE AREA SOLIDLY
INTO THE 90S BY WEDNESDAY. BOTH MODELS BEGIN TO BREAK DOWN THE RIDGE
TO SOME EXTENT NEXT WEEKEND IN RESPONSE TO A SHORTWAVE TRACKING
ACROSS THE SOUTHWEST AND SOUTHERN PLAINS.
BCC
&&
.AVIATION...
/ISSUED 111 PM CDT FRI MAY 30 2014/
FOR 18Z TAFS...VFR CONDITIONS ARE EXPECTED TO PREVAIL OUTSIDE OF ANY
REDUCTIONS DUE TO THUNDERSTORM ACTIVITY THIS AFTERNOON. IN THE TAFS
HAVE INDICATED MVFR VIS REDUCTIONS...ALTHOUGH IFR CANNOT BE RULED
OUT WITH STRONGER STORMS. WINDS WILL SLACKEN AFTER SUNSET AND
DEPENDING ON RAINFALL AMOUNTS AND CLOUD COVER....LIGHT FOG MAY OCCUR.
WITH LOW CONFIDENCE...DID NOT INCLUDE IN THE TAFS AT THIS TIME.
JMS
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 67 87 67 87 / 20 40 20 40
SHOALS 67 87 66 88 / 20 40 20 40
VINEMONT 64 84 64 84 / 20 40 20 40
FAYETTEVILLE 64 85 66 84 / 20 40 20 40
ALBERTVILLE 65 85 67 84 / 20 40 20 40
FORT PAYNE 62 84 63 83 / 20 40 20 40
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, May 30, 12:55 PM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
155 PM CDT FRI MAY 30 2014
ALZ001>010-016-TNZ076-096-097-311030-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
155 PM CDT FRI MAY 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING. GUSTY
WINDS...CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL COULD
ACCOMPANY THE STRONGER STORMS. PATCHY FOG FORMATION IS POSSIBLE LATER
TONIGHT AND BEFORE DAYBREAK SATURDAY...ESPECIALLY IN OR NEAR AREAS
THAT RECEIVED SIGNIFICANT RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
A MORE TYPICAL SUMMER-LIKE PATTERN OF SCATTERED AFTERNOON AND
EARLY EVENING STORMS IS EXPECTED EACH DAY FROM SATURDAY THROUGH
THURSDAY. SUDDEN CLOUD TO GROUND LIGHTNING STRIKES...ALONG WITH
GUSTY WINDS AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY
HAZARDS WITH THIS ACTIVITY.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, May 30, 11:36 AM CST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1236 PM CDT FRI MAY 30 2014
ALZ009-301800-
JACKSON AL-
1236 PM CDT FRI MAY 30 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY
UNTIL 100 PM CDT...
AT 1235 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
HIGDON...OR ABOUT 3 MILES SOUTHEAST OF BRIDGEPORT...MOVING SOUTHWEST
AT 10 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BRIDGEPORT...STEVENSON...HIGDON...LONG ISLAND...FLAT ROCK...FABIUS
AND NEW HOPE.
LAT...LON 3483 8563 3479 8564 3475 8567 3475 8569
3471 8572 3491 8590 3499 8569 3499 8561
3497 8560 3486 8559
TIME...MOT...LOC 1735Z 054DEG 8KT 3490 8564
BCCSpecial weather statement, May 30, 1:18 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
218 PM CDT FRI MAY 30 2014
ALZ006-008-009-301945-
MARSHALL AL-MADISON AL-JACKSON AL-
218 PM CDT FRI MAY 30 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL...
SOUTHEASTERN MADISON AND WESTERN JACKSON COUNTIES UNTIL 245 PM CDT...
AT 217 PM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS EXTENDING FROM HYTOP TO SCOTTSBORO...MOVING WEST AT 20
MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SCOTTSBORO...OWENS CROSS ROADS...HOLLYWOOD...SKYLINE...GURLEY...
SECTION...WOODVILLE...PLEASANT GROVES...LANGSTON AND PAINT ROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 3448 8601 3453 8617 3453 8619 3454 8620
3461 8645 3495 8628 3472 8590
TIME...MOT...LOC 1917Z 108DEG 18KT 3474 8612
JMS/BCCSpecial weather statement, May 30, 2:31 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
331 PM CDT FRI MAY 30 2014
TNZ096-302100-
LINCOLN TN-
331 PM CDT FRI MAY 30 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN UNTIL 400 PM
CDT...
AT 330 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
SOUTHEAST OF FAYETTEVILLE...MOVING WEST AT 20 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...LINCOLN...TAFT...KELSO...CAMARGO...FLINTVILLE...
BLANCHE...SKINEM...HARMS AND BELLEVIEW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3511 8635 3499 8640 3499 8680 3525 8671
TIME...MOT...LOC 2030Z 106DEG 18KT 3506 8648
07
Special weather statement, May 30, 2:56 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
356 PM CDT FRI MAY 30 2014
ALZ007-302130-
MORGAN AL-
356 PM CDT FRI MAY 30 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MORGAN UNTIL 430 PM
CDT...
AT 356 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
PRICEVILLE...OR NEAR HARTSELLE...MOVING WEST AT 20 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
DECATUR...HARTSELLE...PRICEVILLE...TRINITY...FALKVILLE...
SOMERVILLE...BASHAM...DANVILLE AND NEEL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3439 8711 3459 8711 3466 8709 3464 8701
3459 8693 3457 8687 3455 8683 3455 8676
3457 8674 3456 8672 3438 8676
TIME...MOT...LOC 2056Z 100DEG 18KT 3449 8683
07Lightning, Morgan
- When
- May 30, 3:08 PM CST
- Where
- Morgan County, 1 mi NNW of Priceville
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 34.383, -86.887
Lightning knocked a very large tree limb down onto a home on east upper river road in the Sandy Acres subdivision, near Priceville, Alabama. Winds around 35 mph also damaged a trampoline.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, May 30, 2014$75,000 · 1 event
- Tornado in Florida, May 30, 2014$50,000 · EF0 · 1 event
- Flash Flood and Heavy Rain in Colorado, May 30, 2014$25,000 · 2 events
- Hail and Damaging Winds in New York, May 30, 20141 injured · 1 in hail · 11 events
- Tornadoes and Flash Flooding in South Dakota, May 30, 2014EF0 · 12 events
- Damaging Winds in Georgia, May 30, 2014$6,000 · 50 kt wind · 5 events
- Hail in Iowa, May 30, 20141 in hail · 3 events
- Damaging Winds in Alabama, May 30, 201450 kt wind · 2 events
- Hail in Nebraska, May 30, 20140.88 in hail · 1 event
- Tornado in Florida, May 30, 2014EF0 · 1 event
- Hail in Minnesota, May 30, 20140.75 in hail · 1 event
- Hail in Massachusetts, May 30, 20141 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514824.